MAUDE Adverse Event Report: COOK INC SINGLE LUMEN PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER SET; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC SINGLE LUMEN PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER SET; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code Pain (1994)
Date of Event 07/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter occupation: pharmacy tech.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a single lumen peripherally inserted central venous catheter set was used on an unknown pediatric patient during a peripherally inserted central venous catheter (picc) line placement.The catheter was successfully placed, however, the operator stated, ¿it was impossible to remove the wire-guide.¿ all the products were removed and upon visual inspection, it was observed that the tip of the guide formed a ¿grapnel.¿ it was replaced with a new, similar device.As reported the patient experienced increased pain.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Ec results code: deformation problem - resistance to guide removal due to grapnel-shaped tip investigation - evaluation.A review of documentation including complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions (mi), and quality control of the device was conducted during the investigation.The complaint device was not returned; therefor, no physical examinations could be performed.However, a product experiencing a similar failure mode (captured under medwatch report # 1820334-2019-00356) was examined.In the related this complaint, the device components were returned in used conditions, excessive biomatter was observed on the entire surface, the distal tip of the wire guide was separated, no damage was observed on the catheter manifold and dimensional analysis confirmed that the components were within the correct specifications and tolerances.The catheter was flushed to see if a portion of the wire guide would become released.Both hubs initially experienced difficulty being flushed and appeared to have blockages.A representative wire guide was inserted into the hub and a blockage was felt.Destructive testing was performed on the catheter tubing to determine what the blockage was.A portion of the wire guide was confirmed to be stuck within the catheter tubing.The investigation under medwatch report # 1820334-2019-00356 concluded that the event was related to a procedural error.Because the tip of the wire guide was damaged upon removal, it is possible the two failures have a similar cause of failure.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Cook has determined that sufficient inspection activities and controls are in place to identify this failure mode prior to distribution.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted that no other related reported complaints for this lot number were found.There is no evidence that nonconforming product exists in house or in field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: instructions for use: -¿introduce the peel-away introducer assembly (sheath and dilator) over the wire guide.With a twisting motion, advance the assembly into the vessel.(fig.1)¿ -¿using fluoroscopic control, determine the correct catheter length by advancing the wire guide to the desired catheter tip location.Once the wire guide is in proper position, mark the length by clamping forceps onto the wire guide at the skin site.¿ -¿withdraw the wire guide and measure it from the forceps to the distal tip to determine correct catheter length.Trim catheter is necessary.¿ how supplied: -¿upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, no returned product, and the results of the investigation, a definitive cause could not be established.Cook has notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported on 19jul2019 that the complaint device will not be returned, as the facility is unable to locate it.

Brand Name
SINGLE LUMEN PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER SET
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8822075
Report Number1820334-2019-01770
Device Sequence Number16921400
Product Code FOZ
UDI-Device Identifier00827002083769
UDI-Public(01)00827002083769(17)210808(10)9078452
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K950118
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2021
Device Model NumberN/A
Device Catalogue NumberPICS-301-MPIS
Device Lot Number9078452
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/04/2019
Supplement Date Received by Manufacturer07/19/2019
08/30/2019
Initial Report FDA Received Date07/24/2019
Supplement Report FDA Received Date08/12/2019
09/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1